So you have diabetes and you want to try a ketogenic diet? Congratulations! It may be the single best thing you could ever do for your health. It can start to reverse your type 2 diabetes, and dramatically increase your blood sugar control with type 1 diabetes.
However, you need to know what you are doing. Once you start eating low-carb you may instantly have to lower any insulin doses, a lot.
Avoiding the carbohydrates that raise your blood sugar decreases your need for medication to lower it. Taking the same dose of insulin as you did prior to adopting a low-carb diet might result in hypoglycemia (low blood sugar).
You need to test your blood sugar frequently when starting this diet and adapt (lower) your medication. This should ideally be done with the assistance of a knowledgeable physician.
If you have diabetes and you're treated by diet alone, there is no risk of low blood sugar on a keto diet. You can get started right away.
As a general guide you may need to lower your doses by 30-50% or more when starting a strict low-carb diet.
Unfortunately there’s no way to know the doses required in advance. You’ll have to test your blood sugar frequently and adapt (lower) insulin doses. Again, this should ideally be done with the assistance of a knowledgeable physician.
Note that as a general rule it’s easier to err on the low side and take more insulin later if needed. That’s fine. If instead you overdose and get low blood sugar you’ll have to quickly eat or drink more carbohydrates, and that obviously reduces the effect of the low-carb diet.
The advice on insulin above generally applies to type 1 diabetes too. A low-carb, high-fat diet can be fantastic for empowering people with type 1 diabetes to get steady blood sugars. It results in much fewer and milder highs or hypos (when insulin doses are adapted).
If you get regular hypos you should consider lowering your insulin.
One word of warning though: A strict low-carb diet results in ketosis, a normal physiological state. A very strict low-carb diet that also restricts protein to moderate amounts can result in quite high, but still physiological, ketone levels (>1.5 mmol/L).
This is fine for healthy people, but in type 1 diabetes this means you’re uncomfortably close to ketoacidosis (usually at least 10-15 mmol/L). All that’s needed then is forgetting an insulin shot or two, or an insulin pump malfunction, and you might end up very sick in the hospital.
Thus it’s probably best in type 1 diabetes to try a more moderate low-carb diet, with a minimum of around 50 grams of carbs a day, so that you stay out of deeper ketosis (>1.5 mmol/L).
Do not do a strict low-carb diet (below 20 grams a day) unless you’re certain of how to handle this risk. Adding for example a fruit or two a day to it is probably wise, if you have type 1 diabetes. Just to be safe.
With that said, a low-carb diet can have fantastic results for people with type 1 diabetes:
Some pills for type 2 diabetes work by releasing more insulin in the pancreas. These can also result in low blood sugar on a low-carb diet, even if the risk is slightly smaller than with injected insulin.
These pills are called sulfonylureas and include Minidiab, Euglucon, Daonil, and Glibenclamide.
You may need to reduce the dose or stop these drugs on a low-carb diet, as you may rapidly become too healthy for them. Discuss it with your doctor in advance.
Metformin tablets can generally be safely taken on a low-carb diet. There’s little to no risk of low blood sugar if you’re only on Metformin. It may still be best to consult with the prescribing physician and regularly check your blood sugar levels.
GLP agonists (e.g. Victoza) and DPP-4inhibitors (e.g. Januvia)
These drugs should rarely lead to low blood sugar on a low-carb diet by themselves. But be observant, check your blood sugar often and discuss it with your doctor as needed.
SGLT2 inhibitors (e.g. Faxiga, Jardiance, Invokana)
These drugs are a good way to treat type 2 diabetes, but as a known side effect they increase the risk of a dangerous condition called ketoacidosis. It’s likely that this side effect could become more common on a strict low-carb diet. Proceed with caution and discuss it with your doctor.
If you get symptoms of ketoacidosis: extreme thirst, nausea, vomiting, confusion etc. you should stop the medication, eat carbs and contact a doctor immediately.